Alert archive / California / Frost Advisories in 2023

Frost Advisory 6, NWS Eureka, CA

March 29, 2023Del Norte County, Humboldt County, California

NWS Eureka, CA issued this frost advisory at Mar 29, 2023, 2:05 PM PDT for Del Norte County, Humboldt County, California. It took effect at Mar 30, 2023, 1:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 29, 2023, 2:05 PM PDT (21:05 UTC)
In effect from
Mar 30, 2023, 1:00 AM PDT
Expired
Mar 29, 2023, 10:18 PM PDT
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWUS76 KEKA 292105
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
205 PM PDT Wed Mar 29 2023

CAZ110-111-114-300515-
/O.NEW.KEKA.HZ.W.0009.230330T0800Z-230330T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
205 PM PDT Wed Mar 29 2023

...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 23 expected.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ109-112-113-115-300515-
/O.NEW.KEKA.FZ.W.0006.230330T0800Z-230330T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
205 PM PDT Wed Mar 29 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Mendocino Coast, Southwestern Mendocino Interior, 
  Southeastern Mendocino Interior and Southern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-300515-
/O.NEW.KEKA.FR.Y.0006.230330T0800Z-230330T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
205 PM PDT Wed Mar 29 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte and Northern Humboldt Coast Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
1 follow-up statement
776 
WWUS76 KEKA 300518
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1018 PM PDT Wed Mar 29 2023

CAZ101-103-300630-
/O.CAN.KEKA.FR.Y.0006.230330T0800Z-230330T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
1018 PM PDT Wed Mar 29 2023

...FROST ADVISORY IS CANCELLED...

Patchy frost is still possible in normally colder areas, mainly
well inland. 

$$

CAZ110-111-114-301600-
/O.CON.KEKA.HZ.W.0009.230330T0800Z-230330T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
1018 PM PDT Wed Mar 29 2023

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM THURSDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Northwestern Mendocino Interior, Northeastern Mendocino
  Interior, and Northern Lake County.

* WHEN...Until 9 AM Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

$$

CAZ109-112-113-115-301600-
/O.CON.KEKA.FZ.W.0006.230330T0800Z-230330T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
1018 PM PDT Wed Mar 29 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM THURSDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Mendocino Coast, Southwestern Mendocino Interior,
  Southeastern Mendocino Interior, and Southern Lake County.

* WHEN...Until 9 AM Thursday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 29, 5:57 AM PDT, 8 hours 8 minutes earlier.

Area forecast discussion, Mar 29, 5:57 AM PDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
557 AM PDT Wed Mar 29 2023

.SYNOPSIS...Shower activity will gradually diminish in coverage
and intensity today.  Otherwise, cool and dry weather is expected
tonight through Friday, followed by another round of precipitation
during the weekend.

&&

.DISCUSSION...The large low pressure system that as affected the
entire state is now centered just west of Cape Mendocino and
gradually weakening. This system will slide southeast into
the Four Corners region migrating across the central Rockies as a
open wave trough before organizing again into a closed low over
the Midwest on Fri. Brief and weak upper ridging will form over
NW CA on Thurs and early Fri before another weak trough digs into
the OR/CA area along with a weak front on Saturday. Main impacts
beginning tonight will be cold low temperatures in the low to mid
20s will develop across interior valleys by Thursday morning, with
widespread frost occurring across much of the region. Thereafter,
cool and mainly dry weather will continue into Thursday afternoon
and much of Friday. An upper disturbance moving across the PACNW
during the weekend will then aid in additional precipitation
across NWRN CA, and that period of wet weather may persist into
early next week.

&&

.AVIATION...As the occluded low continues its trajectory
south, showers persist through the TAF period. Winds will continue
to ease and switch to a northerly bearing by the afternoon at KCEC
with mostly VFR flight categories.  KACV will also have vicinity
showers this morning and mostly VFR flight categories with ceilings
around 8000 feet. IFR conditions are possible tonight at KACV as
positioning of the low brings a more southeasterly flow. Ceilings at
KACV will lower flight categories to IFR Thursday morning. Southerly
winds and showers at KUKI this morning will continue through the TAF
period but will calm tonight. /EYS

&&

.MARINE...Winds ease from Gale strength as the pressure gradient
loosens just before a weak ridge sets in Thursday. Hazardous seas
remain as mid period swell and wave heights of 12 to 15 feet persist
through this evening. Lighter winds and lower seas are forecast for
Thursday before a front brings an increase in southerly winds on
Friday. /EYS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 11 AM PDT this morning for
     CAZ105-106-110-111-114-115.

     Winter Storm Warning until 11 AM PDT this morning for
     CAZ107-108.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 PM PDT this afternoon for
     PZZ450-455.

     Hazardous Seas Warning until 3 PM PDT this afternoon for
     PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 29, 7:19 AM PDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
719 AM PDT Wed Mar 29 2023

CAZ101>115-301430-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
719 AM PDT Wed Mar 29 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:05 PM PDTFreeze WarningEKAMendocino19 hr
Mar 29, 2:05 PM PDTHard Freeze WarningEKALake, Mendocino19 hr
Mar 29, 3:52 PM PDTSpecial Weather StatementEKAMendocino38 min

Nearby

Frost Advisories in California, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.